To the Editor.
—Although D-penicillamine is of demonstrable value in the treatment of Wilson's disease and rheumatoid arthritis, its use has been limited by side effects. Recently, it has been debated whether a cytotoxic effect or an immunologic mechanism is responsible for the neutrophilic agranulocytosis appearing in patients treated with D-penicillamine. Corcos et al1 reported that the presence of antibodies to D-penicillamine or penicillin could not be demonstrated by the Coombs' test, and that no leukocyte agglutinins were found in serum at the time agranulocytosis developed or during the recovery phase. This suggests a cytotoxic effect of D-penicillamine. These findings are supported by evidence of D-penicillamine—induced interference with the synthesis of DNA, RNA, protein, collagen, and mucopolysaccharides.2 On the other hand, a positive result from a direct Coombs' test in a rheumatoid patient receiving D-penicillamine3 indicates that some immunologic mechanism may be responsible for D-penicillamine—induced neutrophilic agranulocytosis.